Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Paducah, KY

March 15, 2002Pope County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 15, 2002, 8:51 PM CST for Pope County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2002, 8:51 PM CST (02:51 UTC)
Expired
Mar 15, 2002, 9:20 PM CST
In force
29 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Pope County, IL

The radar

The Paducah radar (KPAH), 48 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 160251
SVRPAH
ILC151-160320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POPE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 920 PM CST

* AT 847 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF EDDYVILLE...MOVING
  NORTHEAST AT 70 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL AND DAMAGING WIND GUSTS. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...PREFERABL INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3734 8870 3752 8870 3760 8851 3760 8841
          3743 8842

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:40 PM CST, 7 hours 11 minutes earlier.

Area forecast discussion, Mar 15, 1:40 PM CST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST FRI MAR 15 2002

SEMI-PERMANENT SW FLOW ALOFT TO KEEP THINGS HOPPING INTO EARLY NEXT
WEEK. THIS WILL KEEP THE GULF OPEN WITH COPIUS AMOUNTS OF MOISTURE
AVAILABLE. MAIN CHALLENGES WILL BE TIMING OF MULTIPLE SYSTEMS OVER
THE NEXT SEVEN DAYS.

SLOW MOVING COLD FRONT DRAPED FROM NE TO SW ACROSS THE CWA AT
MIDDAY. FORWARD PROGRESS TO REMAIN AT A CRAWL AS AN AREA OF LOW
PRESSURE DEVELOPS ON THE BOUNDARY OVER CENTRAL ARKANSAS. THE
AIRMASS BEHIND THE FRONT IS VERY SHALLOW (1000 FT). EXPECT ELEVATED
CONVECTION ACROSS THE CWA THIS EVENING AND OVERNIGHT AS AREA OF LOW
PRESSURE TRACKS NORTHEAST. LIS AGAIN NOT TOO IMPRESSIVE BUT
SHOWALTER INDICES DIPPING BELOW ZERO SO WILL KEEP RW/TRW WORDING AND
CATEGORICAL POPS. RW AND TRW TO LINGER OVER SE HALF OF CWA
SATURDAY MORNING...BUT EXPECT MOSTLY CLOUDY SKIES OVER ALL EXCEPT
THE NW SECTIONS WHERE CLOUDINESS SHOULD DECREASE. SATURDAY NIGHT THE
AFOREMENTIONED FRONT GETS LIFTED NORTHWARD IN RESPONSE TO THE NEXT
S/W IN LINE. THIS SHOULD PRODUCE THE SECOND ROUND OF RW/TRW WHICH
WILL LAST INTO SUNDAY MORNING. AFTER A BRIEF RESPITE...ON SUNDAY
NIGHT THE NEXT S/W WILL SKIRT ALONG THE SE HALF OF THE CWA COMBINED
WITH A STATIONARY FRONT E-W ACROSS CNTRL TN. THIS WILL PRODUCE ROUND
THREE OF PRECIP (RA). AT THE MOMENT MOST OF MONDAY ACTUALLY LOOKS
DRY BUT BY MONDAY NIGHT THE NEXT S/W WILL LIFT NE ACROSS THE REGION
WHICH SHOULD PRODUCE THE FOURTH ROUND OF PRECIP (RW/TRW). WITH THE
MAIN UPPER TROF PASSING ON TUESDAY...EXPECT FIFTH ROUND OF PRECIP
(RW/TRW). DEPENDING ON THE TRACK OF THESE SYSTEMS AND THE QPF THEY
GENERATE...WE COULD BE HAVING WATER PROBLEMS AROUND THE FIRST OF
NEXT WEEK. LOOKS LIKE WEDNESDAY AND THURSDAY WILL BE DRY BUT ON
FRIDAY ANOTHER S/W WILL INTERACT WITH A STATIONARY FRONT TO OUR
SOUTH TO PRODUCE ROUND NUMBER SIX (RA).

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Mar 15, 5:47 PM CST, 3 hours 4 minutes before
MOZ107>112-114-160400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CST FRI MAR 15 2002

...SEVERE THUNDERSTORM WATCH #29 IS IN EFFECT FOR PARTS OF
   SOUTHEAST MISSOURI UNTIL 10 PM CST...

COUNTIES IN THE WATCH AREA INCLUDE...
CARTER...RIPLEY...BUTLER...STODDARD...SCOTT...NEW MADRID...AND
MISSISSIPPI.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF SOUTHEAST MISSOURI UNTIL 10 PM. THE COMBINATION OF A
FRONTAL BOUNDARY...INSTABILITY...DEEP MOISTURE...AND AN APPROACHING
UPPER LEVEL DISTURBANCE IS PRODUCING SHOWERS AND THUNDERSTORMS. THE
STORMS ARE EXPECTED TO INCREASE IN INTENSITY AS THEY MOVE TO THE
NORTHEAST ACROSS THE WATCH AREA. DAMAGING WINDS ARE POSSIBLE WITH
THESE STORMS...BUT THE PRIMARY THREAT WILL BE LARGE HAIL.

SPOTTERS IN THE WATCH AREA SHOULD BE ACTIVATED AT THIS TIME.

MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.

&&

JAP
Special weather statement, Mar 15, 6:50 PM CST, 2 hours 1 minute before
MOZ086-087-100-109>111-160120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CST FRI MAR 15 2002

...STRONG THUNDERSTORMS IN SOUTHEAST MISSOURI...

AT 647 PM...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
OVER WAYNE...BOLLINGER...CAPE GIRARDEAU...BUTLER AND STODDARD
COUNTIES. ALL OF THEM ARE CAPABLE OF PRODUCING PEA SIZE HAIL. THE
STRONGEST STORMS WERE ALONG A LINE FROM DELTA...TO DUDLEY...TO
NEELYVILLE.

MOVEMENT WAS TO THE NORTHEAST AT 45 MPH.

THESE STORMS WILL AFFECT THE COMMUNITIES OF GORDONVILLE AND
BLOOMFIELD THROUGH 715 PM CST.

&&
PS
Local storm report, Mar 15, 8:05 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    DEXTER                    MO   .75 INCH HAIL
03/15/02   STODDARD                       SHERIFF DEPARTMENT
                                          REPORTED DIME SIZE
                                          HAIL JUST SOUTHWEST OF
                                          THE CITY OF DEXTER
Local storm report, Mar 15, 8:18 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
818 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    DEXTER                    MO   .75 INCH HAIL
03/15/02   STODDARD                       SHERIFF DEPARTMENT
                                          REPORTED DIME SIZE
                                          HAIL JUST SOUTHWEST OF
                                          THE CITY OF DEXTER

0808 PM    DEXTER                    MO   1.75 INCH HAIL
03/15/02   STODDARD                       BETWEEN 806 AND 808 PM
                                          QUARTER TO GOLF BALL SIE
                                          HAIL FELL IN DEXTER.
                                          REPORTED BY DEXTER PD.
Local storm report, Mar 15, 8:18 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
818 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    DEXTER                    MO   .75 INCH HAIL
03/15/02   STODDARD                       SHERIFF DEPARTMENT
                                          REPORTED DIME SIZE
                                          HAIL JUST SOUTHWEST OF
                                          THE CITY OF DEXTER

0808 PM    DEXTER                    MO   1.25 INCH HAIL
03/15/02   STODDARD                       BETWEEN 806 AND 808 PM
                                          QUARTER TO GOLF BALL SIZE
                                          HAIL FELL IN DEXTER.
                                          REPORTED BY DEXTER PD.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:35 PM CSTSevere Thunderstorm WarningPAHJohnson40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.